Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 195, NWS Dodge City, KS

July 4, 2005Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2005, 8:40 PM CDT for Kearny County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 8:40 PM CDT (01:40 UTC)
Expired
Jul 4, 2005, 9:45 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:48 PM CDTTSTM WND GST 6019 N Lakin, KS
Jul 4, 8:48 PM CDTHAIL 0.8819 N Lakin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 050140
SVRDDC
KSC093-050245-
/O.NEW.KDDC.SV.W.0195.050705T0140Z-050705T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 945 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 19 MILES NORTH OF DEERFIELD...MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF KEARNY COUNTY...
  DEERFIELD...
  LAKIN...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3825 10111 3825 10155 3783 10154 3783 10110

$$

LACY
3 follow-up statements
000 
WWUS53 KDDC 050201
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT MON JUL 4 2005

KSC093-050245-
/O.CON.KDDC.SV.W.0195.000000T0000Z-050705T0245Z/
KEARNY KS-
901 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR KEARNY COUNTY UNTIL
945 PM CDT...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF LYDIA...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF KEARNY COUNTY...
  DEERFIELD...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3825 10111 3825 10155 3783 10154 3783 10110

$$

18
000 
WWUS53 KDDC 050217
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT MON JUL 4 2005

KSC093-050245-
/O.CON.KDDC.SV.W.0195.000000T0000Z-050705T0245Z/
KEARNY KS-
917 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR KEARNY COUNTY UNTIL
945 PM CDT...

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF LYDIA...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF KEARNY COUNTY...
  LAKIN...

AT 848 PM THE PUBLIC REPORTED 60 MPH WIND GUST 19 MILES NORTH OF 
LAKIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3825 10111 3825 10155 3783 10154 3783 10110

$$

&

18
000 
WWUS53 KDDC 050242
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT MON JUL 4 2005

KSC093-050252-
/O.EXP.KDDC.SV.W.0195.000000T0000Z-050705T0245Z/
KEARNY KS-
942 PM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR KEARNY COUNTY WILL EXPIRE AT
945 PM CDT...

AT 939 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3825 10111 3825 10155 3783 10154 3783 10110

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:41 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 1:41 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT MON JUL 4 2005

.DISCUSSION...

DAYS 1-2...
CU ALREADY DEVELOPING OVER NE CO WHERE NAM/GFS BOTH FORECAST
CONVECTIVE INITIATION THIS AFTERNOON. WEAK BOUNDARY EXTENDING FROM
NE CO INTO SW KS AS OF 16Z APPEARS TO HAVE BECOME STATIONARY, 7H
BAROCLINIC ZONE AND 925-85H THTA-E AXIS ALL SUPPORT THE NAM IDEA
THAT CONVECTION WILL TRACK SE INTO OUR CWA DURING THE OVERNIGHT
HOURS. HAVE THEREFORE FOLLOWED TIMING OF NAM WITH PCPN SPREADING
INTO OUR NW CWA AFTER SUNSET...THEN ACROSS THE REMAINDER OF THE
CWA THROUGH 12Z. PCPN EXITING OUR SRN CWA BETWEEN 12-15Z. SE LOW
LVL FLOW AND NW FLOW ALOFT REMAINS UNCHANGED ON TUESDAY WITH
MOISTURE AND INSTAB POINTING TO PCPN IN OUR WESTERN CWA TUESDAY
NIGHT. NAM/GFS DIFFER ON LOCATION OF INITIATION SO CONFIDENCE ON
LOCATION IS LOWER TOMORROW THAN THIS EVENING SO WILL NOT GET TOO
DETAILED IN THE GRIDS.

AS FOR TEMPS MODEL SOUNDINGS SUGGEST TEMPS ON TUESDAY SIMILAR TO
TODAY, MAYBE A LITTLE COOLER IN THE WEST IF WE DO SEE THE RAIN AND
CLOUDS. 8H TEMPS DO WARM BETWEEN 00Z WED TO 00Z THU BUT
BASE ON E/SE UPSLOPE FLOW AND MIXING LOOKS LIKE TEMPS WILL REMAIN
IN THE 80S.

DAYS 3-7...
ALL THE SHORT RANGE MODELS AND ENSEMBLES AS WELL AS THE DIAGNOSTICS
FROM THE CDC WEB SITE SUPPORT THE CHANGE TO A HIGHER AMPLITUDE
PATTERN OVER THE CONUS WITH A MEAN WESTERN UPPER RIDGE AND EASTERN
UPPER TROUGH. THAT WILL ESTABLISH A NORTHWEST FLOW REGIME ALOFT OVER
THE CENTRAL HIGH PLAINS TUESDAY WHICH SHOULD LAST THROUGHOUT MOST OF
THE COMING FORECAST PERIOD. THE CHALLENGE WILL BE SHORT WAVES IN THE
NORTHWEST FLOW PATTERN ALOFT AND HAVE LITTLE FAITH IN ANY OF THE
MODEL SOLUTIONS ON THIS SCALE. CERTAINLY THERE WILL BE LATE DAY
CONVECTION FIRING OFF THE HIGH TERRAIN MUCH OF THE FORECAST PERIOD,
BUT STEERING OF THESE SYSTEMS IS HIGHLY QUESTIONABLE. AS A RESULT
HAVE OPTED NOT TO CHANGE MUCH IN THE GOING FORECAST FOR FEAR I WOULD
BE TAKING THINGS IN THE WRONG DIRECTION. TEMPERATURES LOOK ABOUT
RIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  84  64  87 /  60  60  30  10
GCK  62  81  63  87 /  70  60  50  10
EHA  60  82  65  90 /  50  30  50  20
LBL  61  82  63  88 /  50  40  50  20
HYS  61  84  62  88 /  30  20  20  10
P28  62  85  64  90 /  30  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/JOHNSON
Hazardous weather outlook, Jul 4, 4:48 AM CDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CDT MON JUL 4 2005

KSZ030-031-043>046-061>066-074>081-084>090-051000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
448 AM CDT (348 AM MDT) MON JUL 4 2005

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT PRIMARILY
SOUTHWEST OF A LINE FROM GARDEN CITY TO MEADE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRAIGHT LINE WINDS AND HAIL UP TO
ONE INCH IN DIAMETER.

A RIDGE OF SURFACE HIGH PRESSURE WILL PREVAIL OVER THE CENTRAL
PLAINS TODAY. MOIST SOUTHEAST FLOW WILL DEVELOP THIS AFTERNOON OVER
FAR WESTERN KANSAS AND EASTERN COLORADO BENEATH COOL, NORTHWEST
UPPER LEVEL FLOW. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL
APPROACH THE HIGH PLAINS THIS AFTERNOON, PROVIDING A FAVORABLE
ENVIRONMENT FOR DEVELOPMENT OF THUNDERSTORMS OVER THE HIGHER TERRAIN
OF EASTERN COLORADO. THESE THUNDERSTORMS WILL ORGANIZE INTO A
CLUSTER THAT WILL MOVE INTO KANSAS BY EARLY TONIGHT. THE DEEP WIND
SHEAR IN THE ATMOSPHERE FAVORS DEVELOPMENT OF HIGH WINDS WITH THE
THUNDERSTORM CLUSTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM
CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL
ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 700 PM FROM LAKIN TO HUGOTON. SPOTTERS
MAY BE NEEDED SOUTHWEST OF A LINE FROM GARDEN CITY TO MEADE AFTER 900
PM.

UMSCHEID

In the hours before

Special weather statement, Jul 4, 5:01 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT MON JUL 4 2005

KSZ030-043>045-061>064-074>078-084>088-050500-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-
MEADE-MORTON-NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
501 PM CDT (401 PM MDT) MON JUL 4 2005

...SEVERE THUNDERSTORM WATCH #601 IS IN EFFECT UNTIL MIDNIGHT CDT
FOR THE FOLLOWING KANSAS COUNTIES...

CLARK...FINNEY...FORD...GRANT...GRAY...HAMILTON...HASKELL...
HODGEMAN...KEARNY...LANE...MEADE...MORTON...NESS...SCOTT...SEWARD...
STANTON...STEVENS...TREGO.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 65
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:19 PM CDTSevere Thunderstorm WarningDDCHamilton71 min
Jul 4, 8:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott65 min
Jul 4, 9:17 PM CDTSevere Thunderstorm WarningDDCFinney58 min
Jul 4, 9:40 PM CDTSevere Thunderstorm WarningDDCGray80 min
Jul 4, 10:12 PM CDTSevere Thunderstorm WarningDDCFinney33 min
Jul 4, 10:20 PM CDTSevere Thunderstorm WarningDDCFord, Grant70 min
Jul 4, 10:30 PM CDTSevere Thunderstorm WarningDDCHodgeman60 min
Jul 4, 11:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa67 min
Jul 5, 12:36 AM CDTSevere Thunderstorm WarningDDCStafford39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.